Another Blood Pressure Medication Recalled by the FDA
The Food and Drug Administration (FDA) is recalling a specific lot of a popular medication used to combat high blood pressure, losartan, after the agency discovered contamination that could cause cancer. The voluntary recall of the pill, losartan potassium hydrochlorothiazide by pharmaceutical company Sandoz Inc., is for 100 milligram/25 milligram tablets with the lot number JB8912 and an expiration date of June 2020. This product was distributed across the United States on or after October 8, 2018. In total, the recall encompasses less than 1% of the nationwide losartan drug products.
Sandoz has not received any reports of adverse events related to losartan to date, but the lot being recalled was found to be contaminated with N-nitrosodiethylamine (NDEA). NDEA is an organic chemical that is classified as a probable human carcinogen. It is found in tobacco smoke and is also used to make liquid rocket fuel. N-nitrosodiethylamine is also a byproduct of pesticide manufacture and of fish processing.
“This impurity, which is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes, has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC),” officials wrote in the news release.
The agency recently recalled the high blood pressure pill irbesartan for the very same reason, as well as valsartan, which was recalled back in July 2018. Torrent Pharmaceuticals Limited voluntarily recalled a total of fourteen lots of valsartan tablets due to the active pharmaceutical ingredient manufactured by Zhejiang Huahai Pharmaceuticals. Some irbesartan tablets manufactured by ScieGen Pharmaceuticals and labeled as Westminster Pharmaceuticals and Golden State Medical Supply, Inc (GSMS) are impacted by the voluntary recall of this drug.
The FDA said patients taking losartan for hypertension who believe their prescription is affected by this announcement should contact their pharmacist or physician immediately and before discontinuing use of the drug. Even though high blood pressure medication can cause some unpleasant side effects, including dizziness upon standing, lethargy, and fatigue, and a stuffy nose, sudden discontinued use is highly discouraged because this could cause more issues than the side effects or the contamination problem. If one stops taking medication for hypertension abruptly, it puts the patient at high risk for a stroke.
Optimal blood pressure is less than 120/80 mm Hg in a healthy person. Traditionally, any reading at 140/90 or more has been considered high, and this number has just been decreased to 130/90. In people who do not have diabetes or kidney disease, treatment for high blood pressure with a preventive pill is typically started when three separate blood pressure readings show readings of 140 or higher for systolic blood pressure or 90 or higher for diastolic blood pressure. In people who have diabetes or kidney disease, treatment will normally begin at a systolic blood pressure of 130 or higher and a diastolic blood pressure of 80 or greater after these three separate readings. Controlling high blood pressure is vital to maintaining one’s health.
Patients with questions regarding the latest recall can contact Sandoz Inc. at 1-800-525-8747 Monday-Friday 8:30 AM – 5:00 PM (EST) or email firstname.lastname@example.org.
FDA Recalls Yet Another Blood Pressure Medication, Losartan, Due To Cancer Concerns
Valsartan Tablets Voluntary recall
Blood pressure drug recalled for possible cancer risk, FDA says
Join the conversation!